SEATTLE — A Ballard High School student has died of an accidental fentanyl overdose, the school said in a letter to parents.

The parents of the student specifically asked the school to notify other district families that their child had died of an accidental fentanyl overdose when he was taking what they thought was Oxycodone. 

"I am asking that you have a direct conversation with your child/children about the pills and the extreme danger of using illegal substances. Fentanyl, even in very small doses, is likely to lead to death," Ballard High School principal Keven Wynkoop wrote in the letter to parents.

The school will provide counselors and mental health support for students, staff and families as needed.

"The death of a student is an event you are never fully prepared for as the school leader. Each student is part of my extended Ballard family, and so news about (the student) is hard to share. As a community, I know we will come together to support staff, students and the greater Ballard community during this time," Wynkoop wrote in the letter. 

The Ballard student's death comes on the heels of two student fentanyl overdose deaths that hit Skyline High School in Sammamish over the last several weeks. 

RELATED: Counterfeit pills possibly to blame in overdose deaths of 2 Sammamish students

The two Skyline teens also overdosed on fentanyl, believing what they were taking was Oxycodone, according to the King County Sheriff's Office. 

The sheriff's office said most pills purchased illegally on the street are likely counterfeit and likely contain fentanyl.

Fentanyl is a powerful synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine, according to the Centers for Disease Control and Prevention.

Kristie Neklason, director of school-based behavioral health for Youth Eastside Services, said opiate addiction can be easy to hide, especially if teenagers are taking pills. Parents might not know their child is using until they overdose.

Neklason stressed it's important for parents to have a dialogue with their teenage children about opioids. 

"Not in an intrusive, grilling way, but just in a way of like, 'hey, I've heard these things in the news, I'm thinking about this, what do you know about this,'" she said.

Parents can find more info on warning signs and how to seek help here.

RELATED: Eastside counselor warns of 'extreme risk' of teen opiate addiction